Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 183, NWS San Angelo, TX

December 25, 2012Brown County, Coleman County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Dec 25, 2012, 4:46 AM CST for Brown County, Coleman County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2012, 4:46 AM CST (10:46 UTC)
Expired
Dec 25, 2012, 5:15 AM CST
In force
29 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Brown County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 70 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 4:58 AM CSTHAIL 1May, TXNICKEL-SIZED HAIL WITH A FEW QUARTER-SIZED HAILSTONES WERE OBSERVED AROUND 5 AM. THE EVENT LASTED 10 TO 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2604 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS54 KSJT 251046
SVRSJT
TXC049-083-251130-
/O.NEW.KSJT.SV.W.0183.121225T1046Z-121225T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 AM CST TUE DEC 25 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLEMAN COUNTY IN WEST CENTRAL TEXAS...
  NORTHERN BROWN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 530 AM CST

* AT 441 AM CST...SEVERE THUNDERSTORMS WERE 5 MILES WEST OF 
  LAKE BROWNWOOD NEAR BYRDS STORE...OR 16 MILES NORTHWEST OF 
  EARLY...MOVING NORTHEAST AT 40 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAY BY 455 AM CST...

LAT...LON 3170 9916 3191 9940 3208 9917 3208 9893
      3206 9890 3194 9882
TIME...MOT...LOC 1045Z 232DEG 35KT 3195 9907

$$
1 follow-up statement
321 
WWUS54 KSJT 251115
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
515 AM CST TUE DEC 25 2012

TXC049-083-251124-
/O.CAN.KSJT.SV.W.0183.000000T0000Z-121225T1130Z/
COLEMAN TX-BROWN TX-
515 AM CST TUE DEC 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN AND
NORTHEASTERN COLEMAN COUNTIES IS CANCELLED...

AT 514 AM...THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE.

LAT...LON 3170 9916 3191 9940 3208 9917 3208 9893
      3206 9890 3194 9882
TIME...MOT...LOC 1114Z 232DEG 35KT 3212 9881

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 3:34 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 25, 3:34 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
334 AM CST TUE DEC 25 2012

.SHORT TERM...
THE COMBINATION OF STRONG WINDS AND SNOW WILL REDUCE VISIBILITIES
AND MAKE TRAVEL DIFFICULT ACROSS THE NORTHERN BIG COUNTRY AFTER 9
AM.  STRONG WINDS AND FREEZING TEMPERATURES WILL ALSO RESULT IN WIND
CHILL VALUES LOWERING INTO THE SINGLE DIGITS BY EARLY EVENING.

WINTER WEATHER ADVISORY IS IN EFFECT FOR THROCKMORTON TODAY FOR 1-3
INCHES OF SNOW...WINTER WEATHER ADVISORY WILL BE ISSUED SHORTLY FOR
HASKELL...JONES...AND SHACKELFORD COUNTIES FOR 1 TO 2 INCHES OF
SNOW.  A WIND ADVISORY IS ALSO IN EFFECT FOR STRONG NORTH WINDS.

LATEST RUC MODEL IS SHOWING THE BEST SNOWFALL ACCUMULATIONS ACROSS
THROCKMORTON COUNTY...AND THIS COUNTY WILL BE HAVE TO BE WATCHED
CLOSELY FOR A POSSIBLE UPGRADE TO WINTER STORM WARNING IF SNOWFALL
TOTALS ARE EXPECTED TO EXCEED 4 INCHES.

AS THE UPPER LEVEL LOW DIGS A LITTLE FURTHER SOUTH...IT SHOULD TRACK
SOUTHEAST ACROSS THE NORTHERN BIG COUNTRY TODAY.  THE BEST CHANCE
FOR SNOW WILL BE FROM 9AM THROUGH 6PM WHEN TEMPERATURES ARE EXPECTED
TO PLUNGE BELOW FREEZING AND SOUNDINGS PROG THE BEST SNOW
POTENTIAL.  THE NORTHERN BIG COUNTRY...MAINLY FROM ROTAN TO ALBANY
AND NORTH IS THE AREA THAT HAS THE BEST CHANCE OF RECEIVING SNOW
TODAY SINCE THIS REGION IS LOCATED TO THE NORTHWEST OF THE SURFACE
LOW THAT WILL TRACK FROM FAR WEST TEXAS...TO CENTRAL TEXAS AND THEN
INTO SOUTHEAST TEXAS TODAY.

COULD SEE LIGHT SNOWFALL ACCUMULATIONS FROM A DUSTING TO LESS THAN
AN INCH ALONG THE I20 CORRIDOR COMMUNITIES OF SWEETWATER...ABILENE
AND BAIRD.  A FEW SHOWERS ARE POSSIBLE THIS MORNING ACROSS MOST OF
THE AREA IN THE WARM AIR ADVECTION IN ADVANCE OF THE UPPER LOW.  A
FEW THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE EASTERN COUNTIES.

THE SNOW SHOULD END BY 6PM AS THE UPPER LOW PRESSURE SYSTEM
DEPARTS.  AS SKIES CLEAR TONIGHT...LOW TEMPERATURES WILL DROP OFF
QUICKLY ESPECIALLY ACROSS THE SNOW COVERED FIELDS OF THE NORTHERN
BIG COUNTRY.

26

.LONG TERM...
UPPER RIDGE WILL BUILD OVER THE FORECAST AREA IN THE WAKE OF THE
DEPARTING UPPER LOW...THEN QUICKLY BACK TO THE SOUTHWEST BY THURSDAY
IN RESPONSE TO A DEVELOPING UPPER LOW OVER THE SOUTHWEST. COLD
POSTFRONTAL HIGHS ON WEDNESDAY WILL ONLY BE IN THE LOW TO MID 30S
OVER THE BIG COUNTRY WITH UPPER 30S TO MID 40S SOUTH OF INTERSTATE
20. AFTER ANOTHER COLD MORNING ON THURSDAY WITH LOWS IN THE MID TEENS
TO THE LOWER 20S...WILL SEE AFTERNOON HIGHS ON THURSDAY IN THE LOWER
TO UPPER 50S.

BOTH ECMWF AND GFS MOVE THE NEXT UPPER LOW OVER THE CENTRAL PLAINS
BY LATE THURSDAY...PUSHING THE NEXT COLD FRONT THROUGH THE FORECAST
AREA DURING THE DAY ON FRIDAY. A SERIES OF FRONTAL PASSAGES INTO THE
BEGINNING OF THE COMING WEEK WILL KEEP AFTERNOON HIGHS AT OR BELOW
SEASONAL NORMS.

AS WE APPROACH THE NEW YEAR...THINGS GET A LITTLE COMPLICATED. THE
GFS ENSEMBLE IS CHAOTIC WITH THE PREFERRED SOLUTION ELUDING TO A
CLOSED LOW OVER THE BAJA MONDAY THROUGH MID-WEEK. THIS SCENARIO
INTRODUCES RAINFALL OVER THE FORECAST AREA EARLY MONDAY AND KEEPS A
CHANCE OF RAINFALL THROUGH MID-WEEK AS A SOUTHWEST FLOW ALOFT
CONTINUES OVER THE AREA.  THE ECMWF OPENS AN UPPER TROUGH OVER THE
BAJA EARLY MONDAY AND THEN CLOSES AN UPPER LOW OVER THE BAJA ON
TUESDAY...WITH THE BEST CHANCE OF RAINFALL OVER OUR AREA LATE
TUESDAY. WILL GO WITH THE GFS WHICH INTRODUCES MOISTURE OVER THE CWA
DURING THE DAY ON MONDAY. WILL KEEP MOISTURE OVER THE AREA THROUGH
THE END OF THE EXTENDED AS BOTH MODELS SHOW PRECIP ON TUESDAY. WITH
KEEP PRECIP TYPE LIGHT RAIN AT THIS TIME BUT AS WILL GET FURTHER
DOWN THE ROAD...THERE MAY BE A CHANCE FOR FROZEN PRECIP ENCROACHING
ON NORTHWESTERN COUNTIES LATER INTO THE WEEK.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 39  15  31  22  53 /  40   5   0   0   0
SAN ANGELO 	 48  18  41  23  58 /  30   0   0   0   0
JUNCTION 	 58  22  45  19  59 /  20   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...
CONCHO...CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...
MASON...MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...
SCHLEICHER...SHACKELFORD...STERLING...SUTTON...TAYLOR...
THROCKMORTON...TOM GREEN.

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: THROCKMORTON.

&&

15
Hazardous weather outlook, Dec 24, 9:18 PM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
918 PM CST MON DEC 24 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-260330-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
918 PM CST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT EAST OF A
THROCKMORTON...COLEMAN TO JUNCTION LINE. THE MAIN HAZARD WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL DEVELOP ACROSS THE NORTHERN BIG COUNTRY LATE CHRISTMAS
MORNING...AND CONTINUE THROUGH THE AFTERNOON. ACCUMULATIONS OF
1 TO 2 INCHES ARE POSSIBLE ACROSS THROCKMORTON COUNTY. THE SNOW
WILL COMBINE WITH STRONG NORTH WINDS TO GREATLY REDUCE
VISIBILITIES.

MUCH COLDER TEMPERATURES AND STRONG WINDS WITH GUSTS TO 45 MPH ARE
EXPECTED ACROSS THE REMAINDER OF WEST CENTRAL TEXAS ON CHRISTMAS.
WINDS CHILLS WILL FALL INTO THE SINGLE DIGITS TUESDAY NIGHT. LOW WIND
CHILLS COULD CAUSE FROSTBITE...DRESS IN LAYERS AND COVER YOUR
HEAD...IF PLANNING TO BE OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 8:53 PM CSTWinter Weather AdvisorySJTFisher, Haskell, Jones, Shackelford, Throckmorton21 hr
Dec 25, 4:56 AM CSTSpecial Weather StatementSJTRunnels34 min
Dec 25, 5:29 AM CSTSpecial Weather StatementSJTBrown31 min
Dec 25, 5:42 AM CSTSpecial Weather StatementSJTBrown33 min
Dec 25, 5:46 AM CSTSevere Thunderstorm WarningSJTBrown44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.